Minnesota, 2006

Winter Storm in Minnesota, December 31, 2006

December 31, 2006 · NWS MPX · 16 events in 16 counties and zones

A large storm system developed in the Southern Plains on the 29th, and then moved to extreme western Minnesota on the 30th. then proceeded into eastern Minnesota and western Wisconsin by the late evening hours on the 31st.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large storm system developed in the Southern Plains on the 29th, and then moved to extreme western Minnesota on the 30th. This surface low pressure area...then proceeded into eastern Minnesota and western Wisconsin by the late evening hours on the 31st. A very narrow band of heavy snow set up in a north-south orientation from east central into south central Minnesota. Some of the heaviest snow totals include: 10 inches at Mankato (Blue Earth County), 10 inches at Waconia (Carver County), 8.5 inches at Montgomery (Le Sueur County), 8.0 inches at Winnebago (Faribault County), 8.0 inches at Deephaven (Hennepin County), 7.0 inches at Zimmerman (Sherburne County), and 7.0 inches at Janesville (Waseca County). Twenty to thirty mile per hour winds produced some blowing and drifting snow during much of the afternoon hours on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 31, 6:44 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 31, 6:44 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CST SUN DEC 31 2006

.UPDATE...
.DISCUSSION...ADDED SVRL COUNTIES IN SC MN INTO W TWIN CITIES METRO
FOR ADVY. COLD AIR IS RAPIDLY SURGING INTO SC MN WITH ULM DOWN
ARND 9 DEGREES IN JUST A COUPLE HOURS AS WINDS TURN NW AND BECOME
GUSTY. RATHER PRONOUNCED CLOUD TOP COOLING IN IR IMAGERY ACROSS S
MN INTO W IA WITH SYSTEM DEVELOPING MUCH NICER COMMA SHAPE. EXPECT
DYNAMIC COOLING TO MOVE INTO SC MN NEXT FEW HOURS AS SYSTEM LIFT
NORTH. SHOULD SEE A RAPID CHANGE FROM RAIN TO SNOW WITH BRIEF
PERIOD OF SLEET. EXPECT SEVERAL INCHES OF ACCUM IN A MATTER OF A
FEW HOURS. DAY SHIFT MAY HAVE TO EXPAND ADVY NORTH AND EAST...AND
TRIM WC MN FROM ADVY AS DOUBTFUL THAT SIGNIFICANT SNOW WILL BE
ABLE TO DEVELOP THAT FAR WEST.

&&

.PREV DISCUSSION... /ISSUED 414 AM CST SUN DEC 31 2006/

DISCUSSION...
09Z WATER VAPOR IMAGERY AND THE PROFILER NETWORK DEPICT A CLOSED
LOW OVER CENTRAL OKLAHOMA...IN TANDEM WITH ANOTHER CLOSED
CIRCULATION OVER EASTERN NORTH DAKOTA. MEANWHILE...09Z SURFACE
OBS AND MSAS ANALYSIS SHOW AN INVERTED TROUGH BISECTING THE CWA.
DRY INTRUSION OF AIR APPEARS TO BE WRAPPING AROUND THE SOUTHERN
PERIPHERY OF THE NORTH DAKOTA LOW CENTER...AS INDICATED BY
DECREASING ECHOES ON RADAR IMAGERY ACROSS WEST CENTRAL
MINNESOTA...AND DECLINATION OF DEWPOINTS INTO THE TEENS JUST WEST
OF THE FORECAST AREA. THE 00Z/31 GFS INITIALIZED MUCH BETTER THAN
THE 00Z/31 NAM...AND HAD A GOOD HANDLE ON THE FASTER SURFACE
TROUGH PROGRESSION AND LOW/MID LEVEL DRYING. HAVE THEREFORE
TAILORED THE GRIDS TOWARD THE GFS...AND SPED UP THE TRANSITION TO
SNOW TODAY. EXTREME WESTERN SITES HAVE ALREADY CHANGED OVER TO
SNOW...AND ANTICIPATE MOST LOCATIONS WESTTHE TROUGH AXIS ENTERS
WESTERN WISCONSIN. WILL LIKELY HAVE TO MAKE SOME EDITS TO THE
ADVISORY AND POP/WEATHER GRIDS OUT WEST THIS MORNING...AS THE GFS
295K ISENTROPIC SURFACE CONFIRMS THE CONTINUANCE OF THE
AFOREMENTIONED DRYING TREND THERE. BETTER SNOW ACCUMULATION
POTENTIAL APPEARS TO BE ACROSS THE CENTRAL CWA /WHERE THE ADVISORY
HAS BEEN EXPANDED TO/ THIS AFTERNOON...AS THE SOUTHERN PLAINS LOW
LIFTS NORTHEAST AND A FAVORABLE DIVERGENCE/CONVERGENCE COUPLET
ARRIVES. HAVE LEANED TOWARD THE GFS COBB NUMBERS...WHICH YIELD
MAX ACCUMULATIONS GENERALLY IN THE 3 TO 5 INCH RANGE FROM ST
CLOUD...TO HUTCHINSON...TO GLENCOE...TO NEW ULM.

TEMPERATURES SHOULD BE NEARLY STEADY OR SLIGHTLY FALLING TODAY AS
THE COLD AIR INVADES THE FA IN THE WAKE OF THE TROUGH AND BREEZY
NORTHWEST WINDS ENSUE. SNOW RAPIDLY SHUTS OFF TONIGHT...WITH
IMPROVING CONDITIONS FOR NEW YEARS DAY. SEMI-ZONAL FLOW WILL
CONTRIBUTE TO CONTINUED ABOVE NORMAL TEMPERATURES FOR THE FIRST
WEEK OF THE NEW YEAR.

MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
     YELLOW MEDICINE COUNTIES.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST
     MONDAY FOR BENTON-BROWN-KANDIYOHI-MARTIN-MCLEOD-MEEKER-
     MILLE LACS-MORRISON-NICOLLET-REDWOOD-RENVILLE-SHERBURNE-
     SIBLEY-STEARNS-WATONWAN-WRIGHT COUNTIES.

WI...NONE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR BENTON-BLUE
     EARTH-BROWN-CARVER-FARIBAULT-KANDIYOHI-LE SUEUR-MARTIN-
     MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-REDWOOD-RENVILLE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-WASECA-WATONWAN-WRIGHT
     COUNTY(IES).

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
     YELLOW MEDICINE COUNTY(IES).

WI...NONE.
&&

BAP/LS
Hazardous weather outlook, Dec 31, 4:51 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CST SUN DEC 31 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
451 AM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL OCCUR TODAY AS A STORM SYSTEM
LIFTS NORTHEASTWARD ACROSS THE CENTRAL PLAINS TOWARD THE GREAT
LAKES REGION. AREAS OF SNOW AND SLEET OVER WEST CENTRAL MINNESOTA WILL
CHANGE OVER TO SNOW BY MID MORNING. THE REMAINDER OF CENTRAL AND
SOUTH CENTRAL MINNESOTA WILL SEE RAIN CHANGING OVER TO SNOW DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS...WHILE
PRECIPITATION ACROSS WEST CENTRAL WISCONSIN LOCATIONS WILL
TRANSITION TO SNOW THIS EVENING. ACCUMULATING SNOW IS EXPECTED
ACROSS MOST OF THE OUTLOOK AREA...WITH THE HIGHEST TOTALS IN THE 3
TO 5 INCH RANGE EXPECTED ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, McLeod

When
December 31, 7:15 AM CST to 8:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Seven inches of snow reported in Lester Prairie, along with 5.5 inches|at Hutchinson.

Winter Storm, Martin

When
December 31, 7:30 AM CST to 8:00 PM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
December 31, 7:30 AM CST to 8:00 PM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Six inches of snow fell at Minnesota Lake.

Winter Storm, Blue Earth

When
December 31, 7:30 AM CST to 8:00 PM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Ten inches of snow was reported at Mankato, along with 6 inches of snow at Amboy.

Winter Storm, Nicollet

When
December 31, 7:30 AM CST to 8:00 PM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Six inches of snow was reported at St. Peter. Several vehicles were involved in traffic accidents across the county, with some vehicles skidding into ditches.

Winter Storm, Sibley

When
December 31, 7:30 AM CST to 8:00 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Henderson received 7 inches of snow.

Winter Storm, Wright

When
December 31, 8:00 AM CST to 8:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Buffalo picked up 7.5 inches of snow. Seven and one half inches was also|reported two miles north of Montrose, and 1 mile southwest of Delano.

Winter Storm, Sherburne

When
December 31, 8:00 AM CST to 8:00 PM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Seven inches of snow reported at Zimmerman.

Winter Storm, Isanti

When
December 31, 10:15 AM CST to 9:30 PM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
December 31, 10:30 AM CST to 8:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Ten inches of snow reported at Waconia, 7.4 inches in Chaska, with 7.0 inches reported in Watertown.

Winter Storm, Mille Lacs

When
December 31, 10:30 AM CST to 8:00 PM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Six inches of snow reported in Princeton.

Winter Storm, Kanabec

When
December 31, 10:30 AM CST to 10:00 PM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Six inches measured just south of Mora, and five and one half inches of snow reported at Mora.

Winter Storm, Hennepin

When
December 31, 11:00 AM CST to 9:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Seven inches reported at Plymouth.

Winter Storm, Waseca

When
December 31, 11:30 AM CST to 10:00 PM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Seven inches was reported in Jaynesville.

Winter Storm, Scott

When
December 31, 11:30 AM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Six inches of snow reported at Shakopee.

Winter Storm, Le Sueur

When
December 31, 11:30 AM CST to 10:00 PM CST
Where
Le Sueur forecast zone
Reported by
COOP Observer
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Eight and one half inches of snow fell at Montgomery.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8557, 8536, 8537, 8540, 8547, 8554, 8567, 8573, 8575, 8561, 8576, 8577, 8568, 8544, 8550, 8572.